Alert archive / Missouri / Special Weather Statements in 2020

Special Weather Statement, NWS Kansas City, MO

August 10, 20206 counties in Missouri

NWS Kansas City, MO issued this special weather statement at Aug 10, 2020, 12:21 PM CDT for 6 counties in Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 12:21 PM CDT (17:21 UTC)
Expired
Aug 10, 2020, 1:15 PM CDT
In force
54 min
Issued by
NWS Kansas City, MO

Counties Adair County, MO, Linn County, MO, Macon County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO

The radar

The Pleasant Hill radar (KEAX), 179 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

866 
WWUS83 KEAX 101721
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1221 PM CDT Mon Aug 10 2020
 
MOZ007-008-015>017-023>025-032-101815-
Schuyler MO-Putnam MO-Grundy MO-Macon MO-Adair MO-Chariton MO-
Livingston MO-Linn MO-Sullivan MO-
1221 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARITON...ADAIR...
LINN...SOUTHEASTERN GRUNDY...PUTNAM...SULLIVAN...SCHUYLER...MACON AND
NORTHERN LIVINGSTON COUNTIES UNTIL 115 PM CDT...

At 1220 PM CDT, emergency management reported a strong gust front 
along a line extending from 13 miles south of Centerville to near 
Unionville to near Milan to 6 miles south of Galt to 9 miles north 
of Chillicothe. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with this gust front.

Locations impacted include...
Kirksville, Macon, Brookfield, Marceline, Milan, Unionville, La
Plata, Lancaster, Bevier, Green City, Queen City, Bucklin, Meadville,
Novinger, Greentop, Atlanta, Laclede, Downing, Callao and Linneus.

LAT...LON 3961 9264 3961 9269 3956 9270 3953 9274
      3994 9376 4007 9349 4023 9330 4043 9312
      4059 9305 4060 9235 3995 9235 3995 9229
      3988 9229
TIME...MOT...LOC 1720Z 291DEG 38KT 4053 9289 4040 9300 4018 9320 4004
9338 3993 9358

$$

Kurtz

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 10, 6:09 AM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, Aug 10, 6:09 AM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
609 AM CDT Mon Aug 10 2020

.Discussion...
Issued at 330 AM CDT MON AUG 10 2020

Challenging forecast once again with several variables at play that
could greatly alter daytime temperatures and precipitation chances.
The overall pattern features a strong shortwave trough over the
northern CONUS and an associated cold front currently sliding through
central Nebraska into northwest Iowa. This boundary is expected to
move towards the Iowa/Missouri border before becoming quasi-
stationary during the afternoon hours. The airmass south of the
front will be characterized by moderate instability, but with the
stronger belt of winds well displaced to the north, an environment
with weak deep layer shear will exist. Any robust updrafts will have
the potential for strong wind gusts, with hail a marginal threat. In
addition, a highly moist airmass remains in place, leading to the
potential for locally heavy rainfall.

Two ongoing areas of convection may also play a non-trivial role in
shaping our weather in the next 12 hours. An area of convection
along the cold front in northeast Nebraska, and within the post-
frontal regime in SD, may be the first signs of an eventual
complex of storms that may expand in coverage during the remainder
of the morning hours. CAMs suggest this convection, or another
reinvigorated round, may evolve over portions of Iowa this
morning as the front moves southeastward, potentially clipping
northeastern Missouri during the early/mid afternoon hours. A
second area of ongoing convection over central Kansas should
weaken and evolve into a remnant MCV, gradually shifting eastward
into the forecast area near/just before peak heating. This
disturbance may serve as a catalyst for scattered strong
thunderstorms to develop this afternoon, even with a rather strong
EML in place. This also assumes that the current dense cloud
cover associated with this feature gradually thins and allows for
destabilization of the boundary layer by early afternoon. A third
wave moves into southwest Kansas by early evening, likely
initiating convection that will move east/southeast. The takeaway
is the convective forecast is far from certain today/tonight,
partly with the lack of strong synoptic forcing over our area and
instead subtle features serving as a focus. That said, confidence
is at least moderate that some areas will likely experience
thunderstorm activity with the close proximity of the surface
boundary and remnant MCV this afternoon into the overnight hours.

A downturn in convection is expected on Tuesday as high pressure
influences the area for much of the day before sliding off to the
east. Thereafter, periodic chances for showers and thunderstorms
will exist Wednesday into the remainder of the week. Temperatures
will generally stay near climatological normals.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 607 AM CDT MON AUG 10 2020

Overall VFR conditions expected at terminals. LLWS remains
possible over the next 1-2 hours. Otherwise, look for scattered
thunderstorms to develop by early afternoon, with chances
continuing into the mid-evening hours. A wind shift is expected
late this afternoon into the early evening as a cold front moves
through the area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Blair
Hazardous weather outlook, Aug 10, 5:18 AM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
518 AM CDT Mon Aug 10 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
518 AM CDT Mon Aug 10 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered storms are expected this afternoon through Tuesday
morning. Strong to severe storms are possible this afternoon and
evening. Main concerns are damaging winds of 60 mph and scattered
flash flooding. Hail up to one inch is possible as well. Flash
flooding concerns may continue into the overnight hours.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 On and off storms are possible Wednesday through the end of the work
week. The potential for severe weather is low at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 10, 9:33 AM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
933 AM CDT Mon Aug 10 2020

MOZ001>003-011-101530-
Atchison MO-Worth MO-Holt MO-Nodaway MO-
933 AM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WORTH...ATCHISON...
NORTHWESTERN HOLT AND NORTHERN NODAWAY COUNTIES UNTIL 1030 AM CDT...

At 932 AM CDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from near Macedonia Iowa to
near Malvern to Nehawka to Palmyra Nebraska. Movement was southeast
at 60 mph.

Wind gusts of 50 to 55 mph will be possible with this line and a
severe thunderstorm warning may be warranted at a later time.

Locations impacted include...
Maryville, Tarkio, Rock Port, Fairfax, Burlington Junction, Hopkins,
Skidmore, Craig, Rockport, Sheridan, Clearmont, Elmo, Pickering,
Westboro, Watson, Quitman, Corning, Phelps City and Indian Cave State
Park.

This includes Interstate 29 between mile markers 92 and 123.

LAT...LON 4057 9447 4036 9482 4016 9544 4018 9548
      4023 9547 4025 9549 4026 9555 4030 9556
      4031 9566 4034 9562 4041 9566 4046 9564
      4046 9568 4048 9570 4054 9565 4056 9568
      4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 1432Z 297DEG 50KT 4117 9547 4098 9568 4083 9596 4069
9642

Kurtz
Special weather statement, Aug 10, 10:47 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1047 AM CDT Mon Aug 10 2020

KSZ025-MOZ020-028-101630-
Atchison KS-Platte MO-Buchanan MO-
1047 AM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON...SOUTHWESTERN
BUCHANAN AND NORTHWESTERN PLATTE COUNTIES UNTIL 1130 AM CDT...

At 1047 AM CDT, Doppler radar was tracking a strong thunderstorm over
Nortonville, or 10 miles northeast of Valley Falls, moving northeast
at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Atchison, Rushville, Lewis And Clark Village, Farmington, Iatan,
Potter, Cummings, Bean Lake and Lewis And Clark Vi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3966 9514 3965 9511 3964 9511 3963 9510
      3962 9510 3962 9506 3964 9505 3961 9494
      3950 9490 3942 9508 3942 9544
TIME...MOT...LOC 1547Z 232DEG 20KT 3941 9529

Kurtz
Special weather statement, Aug 10, 11:06 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1106 AM CDT Mon Aug 10 2020

KSZ103-MOZ028-101645-
Leavenworth KS-Platte MO-
1106 AM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEAVENWORTH AND
NORTHERN PLATTE COUNTIES UNTIL 1145 AM CDT...

At 1105 AM CDT, Doppler radar was tracking a strong thunderstorm over
Leavenworth, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leavenworth, Lansing, Platte City, Weston, Camden Point, Tracy,
Farley, Iatan, Fort Leavenworth, East Leavenworth, Stillings and
Beverly.

This includes Interstate 29 between mile markers 18 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3942 9501 3942 9497 3944 9498 3945 9500
      3953 9495 3953 9488 3950 9477 3941 9467
      3921 9493 3926 9501 3928 9509
TIME...MOT...LOC 1605Z 215DEG 20KT 3930 9497

Kurtz
Special weather statement, Aug 10, 12:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1221 PM CDT Mon Aug 10 2020

MOZ007-008-015>017-023>025-032-101815-
Schuyler MO-Putnam MO-Grundy MO-Macon MO-Adair MO-Chariton MO-
Livingston MO-Linn MO-Sullivan MO-
1221 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARITON...ADAIR...
LINN...SOUTHEASTERN GRUNDY...PUTNAM...SULLIVAN...SCHUYLER...MACON AND
NORTHERN LIVINGSTON COUNTIES UNTIL 115 PM CDT...

At 1220 PM CDT, emergency management reported a strong gust front
along a line extending from 13 miles south of Centerville to near
Unionville to near Milan to 6 miles south of Galt to 9 miles north
of Chillicothe. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with this gust front.

Locations impacted include...
Kirksville, Macon, Brookfield, Marceline, Milan, Unionville, La
Plata, Lancaster, Bevier, Green City, Queen City, Bucklin, Meadville,
Novinger, Greentop, Atlanta, Laclede, Downing, Callao and Linneus.

LAT...LON 3961 9264 3961 9269 3956 9270 3953 9274
      3994 9376 4007 9349 4023 9330 4043 9312
      4059 9305 4060 9235 3995 9235 3995 9229
      3988 9229
TIME...MOT...LOC 1720Z 291DEG 38KT 4053 9289 4040 9300 4018 9320 4004
9338 3993 9358

Kurtz

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:33 AM CDTSpecial Weather StatementEAXAtchison, Nodaway57 min
Aug 10, 11:06 AM CDTSpecial Weather StatementEAXPlatte39 min
Aug 10, 11:29 AM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Mercer, Putnam, Sullivan46 min
Aug 10, 12:49 PM CDTSpecial Weather StatementEAXGrundy, Livingston, Sullivan56 min
Aug 10, 12:58 PM CDTSevere Thunderstorm WarningEAXDaviess, Gentry, Grundy, Harrison, Linn, Livingston and 2 more62 min
Aug 10, 1:43 PM CDTSpecial Weather StatementEAXCass62 min
Aug 10, 1:58 PM CDTSevere Thunderstorm WarningEAXAdair, Grundy, Harrison, Linn, Macon, Mercer and 3 more59 min
Aug 10, 2:03 PM CDTSpecial Weather StatementEAXJohnson42 min
Aug 10, 2:10 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Jackson, Johnson, Lafayette, Pettis65 min
Aug 10, 2:39 PM CDTSevere Thunderstorm WarningEAXCarroll, Johnson, Lafayette, Pettis, Saline66 min
Aug 10, 3:20 PM CDTSevere Thunderstorm WarningEAXChariton, Cooper, Howard, Lafayette, Pettis, Randolph and 1 more52 min
Aug 10, 10:47 AM CDTSpecial Weather StatementEAXAtchison43 min

Nearby

Special Weather Statements in Missouri, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.